Alert archive / Illinois / Flash Flood Warnings in 2002

Flash Flood Warning 37, NWS Paducah, KY

May 17, 2002Alexander County, Johnson County, Pulaski County, Illinois

NWS Paducah, KY issued this flash flood warning at May 17, 2002, 1:12 AM CDT for Alexander County, Johnson County, Pulaski County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 1:12 AM CDT (06:12 UTC)
Expired
May 17, 2002, 6:30 AM CDT
In force
5 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Alexander County, IL, Johnson County, IL, Pulaski County, IL

The radar

The Paducah radar (KPAH), 37 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 170612
FFWPAH
ILC003-087-153-171130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
111 AM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALEXANDER COUNTY IN SOUTHERN ILLINOIS
  JOHNSON COUNTY IN SOUTHERN ILLINOIS
  PULASKI COUNTY IN SOUTHERN ILLINOIS

* UNTIL 630 AM CDT.

* AT 109 AM CDT...RADAR SHOWED HEAVY RAIN PRODUCING SHOWERS AND 
THUNDERSTORMS MOVING ACROSS THE WARNED AREA. RADAR ESTIMATES SUGGEST 
TWO TO THREE INCHES OF RAIN HAVE FALLEN OVER AT LEAST PARTS OF THE 
WARNED COUNTIES.

THIS AMOUNT OF RAIN PROMPTED FLASH FLOODING OVER PARTS OF SOUTHEAST 
MISSOURI...AND IS LIKELY TO DO SO IN THE WARNED AREA AS WELL. 
PLUS...ADDITIONAL HEAVY RAIN IS POSSIBLE THROUGH THE EARLY MORNING 
HOURS WILL ONLY EXACERBATE THE FLOODING POTENTIAL.

* LOCATIONS IN THE WARNING INCLUDE...
GOREVILLE...KARNAK...TAMMS AND VIENNA.

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.

LAT...LON 3707 8934 3734 8946 3734 8905 3757 8905
          3760 8873 3737 8872 3734 8879 3734 8891
          3731 8894 3727 8894

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:00 PM CDT, 11 hours 12 minutes earlier.

Area forecast discussion, May 16, 2:00 PM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU MAY 16 2002

12Z UA ANALYSIS SHOWED RIBBON OF H8 MOISTURE FM SRN PLAINS-UPR
MIDWEST...BEING TAPPED BY H5-H7 VORTS...EJECTING ACROSS MO. IR SHOTS
SHOW ONGOING CONVECTION EXTENDING FM CNTL MO BACK INTO SE KS ALONG
THIS RIBBON...WHERE H8 THETA-E RIDGE EXTENDS NORTH FM TX AND K
INDICES ARE IN 30-35 RANGE.

PRIMARY FORECAST CHALLENGE IS NOT SO MUCH HOW MUCH RAIN WILL FALL
BUT WHERE WILL IT BE HEAVIEST. MODELS ALL IN GENERAL AGREEMENT THAT
PRECURSING VORT WL RACE NE OUT AHEAD OF MCS TONIGHT...WHICH WL YIELD
SCT 1/4-1/2 AMOUNTS IN GENERAL THRU MIDNIGHT. THEN AFT MIDNIGHT...MCS
DEVELOPS IN PLAINS AND RACES EAST AS FRONT SAGS SOUTH INTO PAH
FA...LAYING OUT ROUGHLY ACROSS OH RIVER BY 12Z. CONVECTION SHOULD
THEN FOCUS ALONG BOUNDARY THRU THE DAY FRIDAY...WITH TOTAL QPF
RANGING FM 1-3 FA-WIDE. WHILE SOME MODEL DISCREPANCY
EXISTS...AVN/NGM SOLUTIONS PREFERRED WITH THEIR MORE SIMILAR COMMA
HEAD SHAPED DEVELOPMENT OF FRONTAL SYSTEM...THUS PAINTING HIGHEST
QPF POTENTIAL ACROSS THE SOUTH (SEMO-WKY).

WITH RIVERS ALREADY IN FLOOD...AND GROUNDS FAIRLY SATURATED FM
RECENT HEAVY RAINS...ITS PRETTY MUCH A NO BRAINER TO CONTINUE FLOOD
WATCH FOR LATE TONIGHT THROUGH FRIDAY.

WL KEEP LINGERING EARLY FRI NIGHT CHC...THEN CLEAR OUT AS DRY AIR
MOVES IN BEHIND DEPARTING FRONT. WEEKEND-EARLY NEXT WEEK STILL LOOKS
COOL/DRY...WITH BOTH FMR/MEX GUIDANCE TRENDING DOWN...SO WL TWEEK
TEMPS COOLER THRU DAY5...THEN REBOUND WED-THU AS UPR HIGH SHIFTS
EAST.

.PAH...FLOOD WATCH LATE TONIGHT AND FRIDAY ALL OF CWA.
HUMPHREY

In the hours before

Local storm report, May 16, 8:55 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
855 PM CDT THU MAY 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0834 PM    PUXICO                    MO   0.88 INCH HAIL
05/16/02   STODDARD                       REPORTED BY TRAINED
                                          SPOTTERS

0852 PM    BELL CITY                 MO   0.75 INCH HAIL
05/16/02   STODDARD                       RELAYED BY SKYWARN
                                          SPOTTER THROUGH STODDARD
                                          COUNTY EM
Special weather statement, May 16, 11:10 PM CDT, 2 hours 2 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171008-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1110 PM CDT THU MAY 16 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA.

THREATS...
A HEAVY RAIN POTENTIAL EXISTS FOR LATE TONIGHT AND FRIDAY. THIS
HEAVY RAIN WOULD LIKELY INCREASE THE CURRENT FLOODING
PROBLEMS ACROSS PARTS OF THE AREA. A FLOOD WATCH IS IN EFFECT FROM
MIDNIGHT THROUGH FRIDAY FOR THE ENTIRE REGION.

DISCUSSION...
A COLD FRONT IS EXPECTED TO MAKE ITS WAY SOUTHEAST ACROSS THE QUAD
STATE AREA TONIGHT. MOISTURE LEVELS...ALONG WITH UPPER LEVEL
DYNAMICS...WILL BE ON THE INCREASE WITH ITS APPROACH. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THIS AFTERNOON AND EVENING. THE MAIN PERIOD OF CONCERN WILL START
AFTER MIDNIGHT AS THE FRONT APPROACHES THE NORTHERN SECTIONS OF THE
AREA. BY FRIDAY AFTERNOON...THE COLD FRONT IS EXPECTED TO BE SOUTH
AND EAST OF THE REGION. THE POTENTIAL FOR THE HEAVIEST RAINFALL IS
AFTER THE FRONT PASSES. SO...THE EXTREME NORTHERN SECTIONS MAY SEE
THE HEAVIEST RAIN TONIGHT...WHILE THE MAJORITY OF THE AREA WILL SEE
THE HEAVIEST RAINFALL TOMORROW. RAINFALL AMOUNTS TONIGHT WILL LIKELY
AVERAGE 1 INCH OVER THE NORTHERN SECTIONS...WITH GENERALLY LESS THAN
AN INCH SOUTH.

SPOTTER ACTIVATION...
SPOTTERS...ESPECIALLY THOSE WITH RAIN GAUGES...WILL BE NEEDED TO
HELP MONITOR WATER LEVELS AND REPORT RAINFALL AMOUNTS.
SPOTTERS SHOULD ALSO REPORT ANY NEW ROAD CLOSURES DUE TO THE
RAINS TONIGHT AND TOMORROW.

OUTLOOK FOR FRIDAY...
THE FLOOD WATCH WILL CONTINUE THROUGH THE DAY. THERE IS ALSO A
SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY SOUTH OF THE OHIO
RIVER...MAINLY DURING THE MORNING AND EARLY AFTERNOON HOURS. LARGE
HAIL AND HEAVY RAIN WILL THE MAIN THREATS. AN ADDITIONAL 1 TO 2 AND
A HALF INCHES OF RAIN ARE POSSIBLE DURING THE DAY ON FRIDAY.
Local storm report, May 16, 11:43 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1143 PM CDT THU MAY 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
1134 PM                              MO   FLOODING
05/16/02   CAPE GIRARDEAU                 AT HWY 61 BETWEEN
                                          FRUITLAND AND JACKSON
                                          FLOODING OVER ROADWAY
                                          REPORTED BY CAPE
                                          GIRARDEAU COUNTY SHERIFFS
                                          OFFICE
Local storm report, May 17, 12:31 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1222 AM    CYPRESS                   IL   0.50 INCH HAIL
05/16/02   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE

1226 AM                              MO   FLOODING
05/16/02   BOLLINGER                      FLOODING OF HWY 51 AND
                                          HWY A...AND HWY 34 W OF
                                          MARBLE HILL REPORTED BY
                                          BOLLINGER COUNTY SHERIFFS
                                          OFFICE
Local storm report, May 17, 12:31 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CDT FRI MAY 17 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1222 AM    CYPRESS                   IL   0.50 INCH HAIL
05/17/02   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE

1226 AM                              MO   FLOODING
05/17/02   BOLLINGER                      FLOODING OF HWY 51 AND
                                          HWY A...AND HWY 34 W OF
                                          MARBLE HILL REPORTED BY
                                          BOLLINGER COUNTY SHERIFFS
                                          OFFICE

...CORRECTED FOR DATE OF REPORT...

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:40 AM CDTFlash Flood WarningPAHUnion6 hr
May 17, 5:25 AM CDTFlash Flood WarningPAHMassac4 hr
May 17, 7:56 AM CDTFlash Flood WarningPAHPope4 hr
May 17, 8:59 AM CDTFlash Flood WarningPAHMassac5 hr

Nearby

Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.